Missouri, 2004

Damaging Wind in Missouri, July 4, 2004

July 4, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 12:25 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 12:25 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 AM CDT SUN JUL 4 2004

.DISCUSSION...
AFTER A SLOW MOVING UPPER LOW THAT HAD AFFECTED THE REGION FOR THE
PAST FEW DAYS DEPARTS THE AREA...THE PATTERN WILL TRANSFER TO A
SERIES OF SHORT WAVES MOVING ACROSS THE ROCKIES AND INTO THE PLAINS
STATES. TIMING AND PLACEMENT OF THESE SHORT WAVES WILL BE CRITICAL
TO PRECIPITATION CHANCES AND TEMPERATURES DURING THE NEXT FEW DAYS
UNTIL A FRONTAL BOUNDARY MOVES ACROSS THE AREA BY MID WEEK.

THE FORECASTERS FRIEND WILL BE RADAR AND SATELLITE TRENDS IN THE
SHORT TERM AND LOOKING HEAVILY INTO BOUNDARY INTERACTION AND LOW
LEVEL FLOW. GIVEN THE THUNDERSTORM COMPLEX OVER KANSAS AND
TRAJECTORY TO THE SOUTHEAST OVERNIGHT...HAVE ADDED CHANCES OF
RAINFALL BEFORE SUNRISE IN THE FAR NORTHWEST FORECAST AREA. ALL
INDICATIONS THAT THE THUNDERSTORMS WILL MOVE INTO OUR FORECAST AREA
BY DAYBREAK WITH THE COMPLEX EXITING SOUTHERN MISSOURI AROUND THE
LUNCH HOUR. SHORT TERM TRENDS/SOUNDING AND THERMO PROFILE INDICATE
MLCAPES INCREASING TO 2000 J/KG BY MORNING WITH 0-6KM SHEAR HIGH
ENOUGH FOR ORGANIZED THUNDERSTORMS.

LATEST SPC THUNDERSTORM OUTLOOK FOR TODAY SUGGESTED THAT THE LOW
LEVEL JET WILL REMAIN VEERED AND DIRECTED INTO THE DECAYING
THUNDERSTORM COMPLEX FOR A GOOD PART OF THE MORNING/EARLY
AFTERNOON.  THIS MAY CAUSE BACKBUILDING TSTMS INTO SOUTHERN MISSOURI
THROUGH THE EARLY AFTERNOON. DAY SHIFT WILL NEED TO PAY ATTENTION TO
INCREASING THREAT OF FLOODING. WILL HIGHLIGHT THE POTENTIAL OF FLASH
FLOODING ONCE AGAIN IN THE MORNING HWO.

TEMPERATURES WILL BE PROBLEMATIC TODAY IF CIRRUS SHIELD HOLDS. WILL
LIKELY ADJUST TEMPERATURES A FEW DEGREES LOWER DUE TO THIS
SITUATION.

ANY LEFT OVER SURFACE BOUNDARIES AND INCREASING INSTABILITY...WILL
LEAD TO REDEVELOPMENT OF THUNDERSTORMS SOMEWHAT SOUTH AND SOUTHWEST
OF THE FORECAST AREA LATER THIS AFTERNOON. ETA IS DEPICTING MORE
DEVELOPMENT IN SOUTH CENTRAL KANSAS WITH THE INCREASING LOW LEVEL
JET THIS EVENING. HAVE OPTED TO INCREASE TO 50% BY EVENING OVER FAR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS DUE TO THIS SCENARIO...BUT
NOT OVERLY CONFIDENT SO WILL NOT GO LIKELY. DAY SHIFT AGAIN NEEDS
TO PAY CLOSE ATTENTION AND INCREASE PERCENTAGE IF NECESSARY.

NEXT SIGNIFICANT CHANCE OF RAINFALL WILL COME LATE TUESDAY INTO
WEDNESDAY AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA.

NO CHANGES IN THE EXTENDED PERIOD WITH MORE HOT AND HUMID CONDITIONS
DEVELOPING BY LATE WEEK.

JLT

&&

.AVIATION...

CURRENTLY MONITORING MCS HEADING TOWARDS NORTHEAST KANSAS AND
NORTHWEST MISSOURI.  IR SATELLITE SHOWS SOME WARMING TOPS ACROSS
SOUTHERN SECTIONS OF THE MCS.  PRECIPITATION MAY MAKE IT INTO THE
WEST CENTRAL MISSOURI OVERNIGHT AND INTO TAF FORECAST AREAS AFTER
12Z.  UNTIL THEN MAY SEE SOME SCATTERED CIRRUS IN ADVANCE OF
PRECIPITATION.  WITH LIGHT WIND AND LOW DP DEPRESSIONS MAY SEE SOME
LIGHT FOG DEVELOP...ESPECIALLY IN AREAS WHICH RECENTLY RECEIVED
HEAVY RAINFALL.  PLAN ON ADDING LIGHT FOG TO TAFS FOR THE OVERNIGHT
PERIOD.  THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE ON SUNDAY
AFTERNOON AS INSTABILITY INCREASES WITH AFTERNOON HEATING.  FOCUS
FOR CONVECTIVE DEVELOPMENT MAY BE OUTFLOW BOUNDARY FROM CURRENT MCS.

LINDENBERG
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO SGF
Hazardous weather outlook, Jul 4, 5:00 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN JUL 4 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE
  OF NICKELS...TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND
  LIGHTNING...AND WINDS OF UP TO 60 MPH.

  LOCALIZED FLASH FLOODING AND ONGOING RIVER FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS AND LOCALIZED FLOODING WILL AFFECT SOUTHEAST KANSAS
  SOUTHWEST MISSOURI AFTER 5 AM THIS MORNING MAINLY WEST OF HIGHWAY
  65.

  THUNDERSTORMS WILL REDEVELOP TONIGHT AFTER 10 PM ACROSS SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI.

  DISCUSSION:

  A THUNDERSTORM COMPLEX OVER KANSAS WILL PUSH INTO SOUTHEAST KANSAS
  AND SOUTHWEST THIS MORNING. A FEW STORMS MAY BE SEVERE WITH LARGE
  HAIL THE PRIMARY THREAT. WINDS OF 30 TO 50 MPH WILL ACCOMPANY THE
  PASSAGE OF THE ASSOCIATED OUTFLOW BOUNDARY WITH A FEW GUST UP TO
  60 MPH POSSIBLE. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE
  ALONG AND SOUTHWEST OF A LINE FROM GIRARD KANSAS TO CASSVILLE.
  TORRENTIAL RAINFALL RATES IN EXCESS OF AN INCH PER HOUR WILL
  RESULT IN LOCALIZED FLOODING. GIVEN NEAR SATURATED SOIL
  CONDITIONS...FLASH FLOODING COULD QUICKLY DEVELOP.

  THE COMPLEX OF THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS SOUTHERN
  MISSOURI THIS MORNING AND GRADUALLY WEAKEN. THE STORMS WILL
  PRIMARILY AFFECT AREAS SOUTHWEST OF A LINE FROM OSCEOLA...TO
  BUFFALO...TO HARTVILLE. IT APPEARS THE ATMOSPHERE WILL STABILIZE
  THIS AFTERNOON AS THE THUNDERSTORM COMPLEX EXITS TO THE SOUTH.
  HOWEVER ISOLATED THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT THIS
  AFTERNOON ALONG RESIDUAL OUTFLOW BOUNDARIES.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS THE REGION
  AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST AND INTERACTS
  WITH A STRENGTHENING LOW LEVEL JET. SEVERE THUNDERSTORMS AND
  FLOODING WILL AGAIN BE POSSIBLE LATER THIS EVENING AND OVERNIGHT.
  FLOODING WILL BE OF INCREASING CONCERN DUE TO HEAVY RAINS IN RECENT
  DAYS.

  IF YOU ARE CELEBRATING THE 4TH OF JULY OUTDOORS TODAY AND
  TONIGHT...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND
  STAY TUNED TO NOAA WEATHER RADIO. CAMPERS AND FLOATERS ARE URGED
  TO CLOSELY MONITOR WATER LEVELS ON AREA STREAMS. BOATERS SHOULD
  SEEK SAFE SHELTER WHEN THUNDER IS HEARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

  THE UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE MIDDLE
  PORTION OF THE UPCOMING WORK WEEK WITH A CHANCE OF SHOWERS AND
  THUNDERSTORMS EACH DAY. SEVERE WEATHER AND FLOODING WILL REMAIN A
  POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST
  KANSAS AND FAR SOUTHWEST MISSOURI...AND AGAIN LATE TONIGHT ACROSS
  THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Jul 4, 6:04 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0704 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             COLUMBUS                37.17N 94.83W
07/04/2004  0.88 INCH        CHEROKEE           KS   LAW ENFORCEMENT

0655 AM     TSTM WND GST     COLUMBUS                37.17N 94.83W
07/04/2004  65 MPH           CHEROKEE           KS   LAW ENFORCEMENT

DSA
Local storm report, Jul 4, 6:20 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0720 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND DMG     3 SW COLUMBUS           37.14N 94.87W
07/04/2004                   CHEROKEE           KS   LAW ENFORCEMENT

            TWO OR THREE HOMES DAMAGED

DSA
Local storm report, Jul 4, 6:34 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0734 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     JOPLIN                  37.08N 94.52W
07/04/2004                   JASPER             MO   LAW ENFORCEMENT

            WIND DAMAGE. DEBRIS IN THE AIR OVER WESTERN PORTION OF
            CITY. CITIZEN REPORT OF A FUNNEL CLOUD.

0720 AM     TSTM WND DMG     NEOSHO                  36.87N 94.37W
07/04/2004                   NEWTON             MO   LAW ENFORCEMENT

            62 MPH GUST...NUMEROUS TREES DOWN.
Local storm report, Jul 4, 6:39 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0739 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     GOODMAN                 36.73N 94.40W
07/04/2004                   MCDONALD           MO   LAW ENFORCEMENT

            TREES DOWN ON HWY 43.
Local storm report, Jul 4, 6:55 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0755 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     CARTHAGE                37.17N 94.32W
07/04/2004                   JASPER             MO   LAW ENFORCEMENT

            POWER LINES DOWN.

0730 AM     TSTM WND DMG     DUENWEG                 37.08N 94.42W
07/04/2004                   JASPER             MO   LAW ENFORCEMENT

            UNSPECIFIED WIND DAMAGE.
Local storm report, Jul 4, 7:10 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0810 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     PITTSBURG               37.42N 94.70W
07/04/2004                   CRAWFORD           KS   LAW ENFORCEMENT

            TREE LIMBS DOWN

The radar

The Springfield radar (KSGF), 56 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
July 4, 7:15 AM CST to 7:45 AM CST
Where
Stone County, Countywide
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -93.450

Stone County experienced significant damage countywide from A derecho that swept through much of southwestern Missouri during the early morning hours of July 4th. Numerous trees and power lines were downed, along with damaged homes and billboard signs. One individual was hospitalized after being struck by flying debris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413531.